Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Albuquerque, NM

July 15, 2018Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 15, 2018, 8:46 PM MDT for Colfax County, New Mexico. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 8:46 PM MDT (02:46 UTC)
Expired
Jul 15, 2018, 10:15 PM MDT
In force
89 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 225 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2705 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WGUS55 KABQ 160246
FFWABQ
NMC007-160415-
/O.NEW.KABQ.FF.W.0036.180716T0246Z-180716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
846 PM MDT SUN JUL 15 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Colfax County in northeastern New Mexico...

* Until 1015 PM MDT.

* At 843 PM MDT, Doppler radar indicated moderate rain across the 
  warned area, including the Ute Park fire burn scar. Mud and other 
  debris will continue to impact U.S. Highway 64 near Cimarron. 

* Some locations that will experience flooding include...
  Cimarron and Ute Park. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron. Some areas north of Highway 
64 that will be impacted include StateRoad 204, Bear and Dean 
Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway 
64 that will be impacted include Webster and Cimarroncito 
Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and 
Grouse and Sawmill Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.

&&

LAT...LON 3661 10493 3651 10488 3643 10507 3655 10517

$$

40
1 follow-up statement
154 
WGUS75 KABQ 160417
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
1017 PM MDT SUN JUL 15 2018

NMC007-160424-
/O.EXP.KABQ.FF.W.0036.000000T0000Z-180716T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
1017 PM MDT SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COLFAX COUNTY WILL EXPIRE
AT 1015 PM MDT...

The heavy rain has ended and flood waters have receded. However, 
additional rainfall is possible tonight. Persons in and downstream 
of the Ute Park burn scar should be alert for possible flooding 
again overnight. 

LAT...LON 3661 10493 3651 10488 3643 10507 3655 10517

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 5:59 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 15, 5:59 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
559 PM MDT Sun Jul 15 2018

.AVIATION...
00Z TAF CYCLE
Scattered convection to continue through evening before diminishing.
Storms may continue past 16/06Z across east-central NM including
KTCC, where a backdoor boundary is forecast to stall. Stronger storms
are capable of producing strong outflow wind gusts near 40 kt, occl
to frequent lightning, and brief IFR conditions in heavy rainfall and
small hail. Another round of sct convection on tap for Monday,
perhaps with a few strong storms over northeast NM where the above
mentioned boundary gets forced back northward.

33

&&

.PREV DISCUSSION...220 PM MDT Sun Jul 15 2018...
.SYNOPSIS...
Scattered to numerous storms are once again forming over the higher
terrain before moving over lower elevations later this evening. The
threat of heavy rain and localized flooding remains today, and again
with Monday's storm coverage. Monday will see storms drift more to
the west. Storm coverage trends down Tuesday and through the rest of
this week, as high pressure trends high temperatures up. Portions of
eastern New Mexico will see highs reach above 100 by Wednesday. Storm
activity is still expected each day, however more limited to the
higher terrain and ending earlier in the evenings. Despite the
lighter storm coverage, any storm that does develop will still be
capable of producing heavy rainfall.

&&

.DISCUSSION...
Convection this afternoon is once again forming over the higher
terrain with slow storm motions off to the SW/W. An MCV over southern
AZ is keeping the healthiest crop of storms going over southern and
western NM today with mid-level drier air somewhat limiting the scope
of storms over northern NM. Isold-sct storms are also possible
across southeast portions of the CWA along sfc bdries. Storm activity
will gradually calm heading into Monday morning, with the exception
of the far NE highlands. An outflow enhanced frontal bdry is expected
to make its way south from CO here, likely keeping storm activity
going into the late night. Short range models are still struggling
with the timing of this frontal push, nevertheless have expanded the
Flash Flood Watch to include the NM Sangre's earlier this morning
to cover the burn scar threat. Later shifts may take a look at
further expansion to the Raton Ridge, but storm motions will likely
be fast enough to not warrant concern.

An easterly wave over eastern TX will traverse southern NM Monday
keeping afternoon storm coverage going, again focusing over the
higher terrain in the early afternoon before expanding to lower
elevations over central and western NM. Storm motion will be a little
bit better to the W.

Storm coverage trends down starting Tuesday with temperatures
trending up by Wednesday as high pressure builds over NM. Highs will
be back above normal state wide with 100s popping up over eastern NM
and low to mid 90s in valley locations of central and western NM.
Storm activity will still continue as enough monsoon moisture will
linger beneath the ridge, however coverage is expected to be
substantially less. Storm activity will as usual still focus over the
higher terrain first, before becoming outflow dominated over lower
elevations in the evenings. The ridge will limit the spread of
convection in the evenings, however the storms that do form will
still have the potential to produce heavy rainfall and localized
flash flooding.

24

&&

.FIRE WEATHER...
Abundant moisture, afternoon heating, and weak steering flow has
generated another crop of showers and storms with locally heavy
rainfall this afternoon. Storm motions will be slow toward the west-
northwest south of I-40 and west-southwest north of I-40. Showers
and storms are expected to taper off later this evening over western
NM but continue through tonight over eastern NM where a wind shift
slides into the area. More storms with locally heavy rainfall are on
tap Monday and Tuesday as deep moisture remains in place over the
state.

The overall coverage of storms will decrease Wednesday through
Friday as strong upper level high pressure develops over southern
Colorado. There will still be daily rounds of storms with heavy
rainfall but footprints will be smaller and more confined to the
higher terrain. Storm motion will be nearly stationary so flash
flooding will remain a strong possibility. Any storms that slide
into nearby highlands and valleys will occur on outflow boundary
interactions. Temperatures will warm above normal with minimum
humidity trending into the teens and low 20s for most of the area.

Latest models are indicating the upper high will shift west by the
weekend and allow a moist back door front to shift into eastern NM.
This would bring another uptick in storm coverage with heavy rains.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ513>515.

Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ506-508-526.

&&

24
Hazardous weather outlook, Jul 15, 3:31 AM MDT, 17 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
331 AM MDT Sun Jul 15 2018

NMZ501>540-161200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
331 AM MDT Sun Jul 15 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today through this
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, especially over
and near recent and older burn scars across western New Mexico. Areas
that have also seen heavy rainfall recently will also be more
susceptible to flash flooding. Isolated locations may receive up to
2 inches of rainfall. A few storms may also produce small hail and
wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected again on Monday.
Slow storm motions and heavy rainfall may lead to localized
areas of flash flooding, especially over and near recent burn scars
and within urban drainage systems. A few storms may also produce
small hail and wind gusts to 50 mph. After Monday, storm coverage
will decrease, though isolated locations may still receive heavy
rain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Local storm report, Jul 15, 3:09 PM MDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
309 PM MDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      GALLUP                  35.52N 108.73W
07/15/2018                   MCKINLEY           NM   EMERGENCY MNGR

            ADAM CALLED TO REPORT WATER RUNNING OVER HIGHWAY 566
            BETWEEN MM 5 AND 6 AND OVER HIGHWAY 118 BETWEEN MM 30
            AND 32.

&&

EVENT NUMBER ABQ201800722

TRM
Local storm report, Jul 15, 3:27 PM MDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
327 PM MDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      2 NNE CHURCH ROCK       35.56N 108.59W
07/15/2018                   MCKINLEY           NM   EMERGENCY MNGR

            ADAM CALLED TO REPORT WATER RUNNING OVER HIGHWAY 566
            BETWEEN MM 5 AND 6 AND OVER HIGHWAY 118 BETWEEN MM 30
            AND 32.

&&

CORRECTED LOCATION

EVENT NUMBER ABQ201800722

TRM
Special weather statement, Jul 15, 4:12 PM MDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
412 PM MDT SUN JUL 15 2018

NMZ524-525-152245-
Upper Tularosa Valley-South Central Highlands-
412 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINCOLN AND EAST
CENTRAL SOCORRO COUNTIES UNTIL 445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm near
Claunch, or 24 miles southwest of Corona, moving southwest at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Claunch.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3418 10597 3405 10583 3381 10608 3401 10629
TIME...MOT...LOC 2211Z 049DEG 17KT 3407 10597

40
Special weather statement, Jul 15, 5:23 PM MDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
523 PM MDT SUN JUL 15 2018

NMZ520-524-152345-
South Central Highlands-Lower Rio Grande Valley-
523 PM MDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SOCORRO COUNTY UNTIL
545 PM MDT...

At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Bingham, or 30 miles east of Socorro, moving west at
15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Socorro County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3419 10633 3402 10625 3393 10652 3413 10660
TIME...MOT...LOC 2322Z 069DEG 14KT 3408 10638

40
Local storm report, Jul 15, 5:35 PM MDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 PM MDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLASH FLOOD      5 ESE UTE PARK          36.54N 105.02W
07/15/2018                   COLFAX             NM   NMDOT

            NMDOT RELAYED REPORTS OF BURN SCAR DEBRIS FROM MODERATE
            RAINFALL ON U.S. 64 BETWEEN MM 301 AND 303.

&&

EVENT NUMBER ABQ201800723

RJH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:18 PM MDTAreal Flood AdvisoryABQSocorro87 min
Jul 15, 6:22 PM MDTAreal Flood AdvisoryABQQuay83 min
Jul 15, 6:41 PM MDTFlash Flood WarningABQColfax2 hr
Jul 15, 6:46 PM MDTAreal Flood AdvisoryABQCibola119 min
Jul 15, 6:56 PM MDTAreal Flood AdvisoryABQValencia94 min
Jul 15, 7:04 PM MDTAreal Flood AdvisoryABQCibola86 min
Jul 15, 7:29 PM MDTAreal Flood AdvisoryABQSocorro91 min
Jul 15, 8:14 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe91 min
Jul 15, 9:13 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jul 15, 10:19 PM MDTSpecial Weather StatementABQSocorro26 min
Jul 15, 10:52 PM MDTAreal Flood AdvisoryABQSocorro113 min
Jul 15, 11:17 PM MDTFlash Flood WarningABQSocorro118 min
Jul 15, 11:52 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 16, 1:16 AM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia119 min
Jul 16, 2:23 AM MDTAreal Flood AdvisoryABQSocorro, Valencia112 min
Jul 16, 3:34 AM MDTFlash Flood WatchABQ20 hr
Jul 16, 11:39 AM MDTAreal Flood AdvisoryABQTaos2 hr
Jul 16, 12:52 PM MDTAreal Flood AdvisoryABQColfax83 min
Jul 16, 2:58 PM MDTFlash Flood WarningABQColfax3 hr
Jul 16, 3:07 PM MDTAreal Flood AdvisoryABQSocorro113 min
Jul 16, 3:46 PM MDTFlash Flood WarningABQColfax3 hr
Jul 16, 4:49 PM MDTAreal Flood AdvisoryABQBernalillo, Valencia86 min
Jul 16, 5:20 PM MDTSpecial Weather StatementABQBernalillo25 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.